Jump to content
CrazyBoards.org

Lamictal and mixed episodes/mood swings


Recommended Posts

I am new here, so forgive me if there is a thread already answering this question... but has anybody experienced worse mood swings and bad mixed episodes while taking Lamictal? I am schizoaffective bipolar type and I recently switched from 1250 mg of depakote to lamictal. I'm up to 150 mg of Lamictal, and I feel worse. I'm having bad mixed episodes, hypomania, and bad anxiety. It's a really bad feeling. 



by the way, I started smoking 3 weeks ago (I know, bad)... could that be making my mood swings and anxiety worse? 

Edited by cml2996
Link to comment
Share on other sites

No idea about your meds.  Go ask your pdoc.

 

You started smoking 3 weeks ago?  Quit now before it takes hold of you.  I smoked for 20 years before I finally quit.  It took me 10 of those 20 years of trying and failing to quit.  Smoking is probably the worst thing you can do to yourself.  Stop while you still can.

Link to comment
Share on other sites

Hey - 

How long have you been on the Lamictal?  The reason I ask is because Lamictal is known for a "rocky titration" - it is common to feel very unstable and have a lot of mood swings and agitation and other weird stuff while increasing the dose, and then for things to level out once you reach a therapeutic dose.

 

It may well ease with time - it did for me.  If it is intolerable, consider calling your doctor to see if anything can be done to make you more comfortable.

Link to comment
Share on other sites

I am going to quit. I just smoked one one day with my dad thinking I wouldn't get addicted and now i'm up to 9-10 cigarettes a day. I called my pdoc and she is putting me back on depakote and we are going to discuss going off of lamictal at my next appointment. I tried Lamictal before and it gave me bad obsessive thoughts and mania, I figured this time would be different but it's not different. Thanks for the advice guys :)

Link to comment
Share on other sites

I did: Lamicital never did much for me as far as I could tell.  I had mixed and depressed episodes on it.  I know a lot of people do well with it but I had a lot of problems with it.  I did much better on Abilify.

Link to comment
Share on other sites

I am going through this right now- the mixed episodes and mood swings while on Lamictal (400 mg/day). Obviously though, I am not a new starter. I have been on Lamictal for many years. 

 

If I had started a med that gave me mixed episodes and mood swings, I would go ahead and consult my pdoc. This could either be a coincidence, an episode that Lamictal hasn't gotten a hold of yet, or it could be set off by the Lamictal- which you would definitely want to know and adjust. 

 

Wishing you the best with this.

Link to comment
Share on other sites

  • 3 weeks later...

I just increased my dose to 150mg and I feel like I am in a rage constantly. Cant hold still to save my life. I got in a fight with a nurse yesterday because I literally can not be around anyone right now without being extremely unpleasant. Self harm for the first time in a month or so. BUT I know that it is just because I recently increased the dose and there is a period of time to get used to it. Just give it some time, it might work out.

 

Im even typing aggressively right now.... :brooding:

Link to comment
Share on other sites

Have you tried lithium?  I have just noticed a pattern (and it's just me) that people who might not do well on lamictal often do well on lithium.   Lithium can control the manic end further, for some.  I loved lamictal and could not take it, in the end, due to a SE, but on titration I did find it very activating, and I'm not sure I would have done well on it full time.

I was on dep. for many years and it was great for mania./anxiety, but for depression?  Pfft.    don't know if you would want to try dep/lamictal together... but it is possible, you just have to adjust your lamictal dose.

Anna

Link to comment
Share on other sites

Did your pdoc cut your Lamictal dose in half when you restarted Depakote?

 

Depakote roughly doubles Lamictal strength. (click this link, scroll down to section 5 for link to the Prescribing Information Sheet. http://www.crazymeds.us/pmwiki/pmwiki.php/Meds/Lamictal The PI Sheet sections that describe interaction between Lamictal and Depakote (aka Valporate) are 7 and 12.3.)

 

Lamictal and Depakote can be taken together successfully as long as dosages are adjusted for the interaction. I've been on both together and had no problems with the combination other than the side effects I had with Depakote alone. They did not go away.

 

As others have said, Lamictal can be a difficult med to start. It can cause instability for a few days/week or so after each increase. Once you adjust, many find it a good med. I do, but only as an antidepressant. It does nothing for mania or mixed states for me. I take something else for those, right now Latuda which is working wonders. Other people find Lamictal too activating to take at all. You may be one of them.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...